Alert archive / Utah / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Salt Lake City, UT

July 27, 2008Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2008, 4:49 PM MDT for Washington County, Utah. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2008, 4:49 PM MDT (22:49 UTC)
Expired
Jul 28, 2008, 3:15 AM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 82 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 491 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 272310
FFWSLC
UTC053-280445-
/O.NEW.KSLC.FF.W.0012.080727T2249Z-080728T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 1045 PM MDT

* AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THAT A SERIES OF THUNDERSTORMS HAVE MOVED ACROSS THE DRAINAGE THAT 
  FEEDS THE FORT PIERCE WASH. THESE STORMS HAVE PRODUCED HEAVY 
  RAINFALL ACROSS FAR NORTHERN MOHAVE COUNTY IN ARIZONA.  THE RUNOFF 
  FROM THESE STORMS WILL WORK NORTH LEADING TO RAPID RISES IN THE 
  FORT PIERCE WASH THIS EVENING.  

* RADAR ESTIMATES INDICATE RAINFALL AMOUNTS OF ONE TO TWO AND A HALF 
  INCHES OVER A RATHER LARGE AREA THAT FEEDS THE FORT PIERCE WASH. 
  RUNOFF WILL RESULT IN A FLOOD WAVE WHICH WILL MOVE DOWN THE FORT 
  PIERCE WASH UNTIL IT DUMPS INTO THE VIRGIN RIVER AT ST GEORGE. 

LOW WATER CROSSINGS WHICH TRAVERSE THE FORT PIERCE WASH WILL BECOME 
DANGEROUS AS THE WATER FROM THESE STORMS FLOWS THROUGH THE WASH INTO 
SOUTH CENTRAL WASHINGTON COUNTY THIS EVENING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3708 11358 3706 11339 3700 11335 3700 11354

$$
4 follow-up statements
000 
WGUS75 KSLC 280134
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
727 PM MDT SUN JUL 27 2008

UTC053-280445-
/O.CON.KSLC.FF.W.0012.000000T0000Z-080728T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
727 PM MDT SUN JUL 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
SOUTH CENTRAL WASHINGTON COUNTY...

AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL OCCURRING IN THE DRAINAGES THAT FEED THE 
FORT PIERCE WASH.  RADAR ESTIMATES INDICATE THAT 2 TO 4 INCHES OF 
RAIN HAVE FALLEN OVER A PORTION OF NORTHERN MOHAVE COUNTY IN ARIZONA 
SINCE 300 PM MDT.  THE AREA WHERE THIS HEAVY RAIN HAS FALLEN DRAINS 
INTO THE FORT PIERCE WASH.  A SIGNIFICANT AMOUNT OF WATER IS 
EXPECTED TO MOVE THROUGH THE FORT PIERCE WASH IN SOUTH CENTRAL 
WASHINGTON COUNTY OVER THE NEXT SEVERAL HOURS BEFORE DRAINING INTO 
THE VIRGIN RIVER AT ST GEORGE.  

DANGEROUS FLOWS WILL BE POSSIBLE ACROSS ANY LOW WATER CROSSINGS 
ALONG THE FORT PIERCE WASH THIS EVENING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3708 11358 3706 11339 3700 11335 3700 11354

$$
000 
WGUS55 KSLC 280449
FFWSLC
UTC053-280745-
/O.EXT.KSLC.FF.W.0012.000000T0000Z-080728T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1038 PM MDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 145 AM MDT

* AT 1000 PM MDT...A RAPID 2 FT RISE OCCURRED IN 15 MIN AT THE FORT 
PIERCE WASH GAGE LOCATED NEAR THE ARIZONA BORDER. THIS HYDROGRAPH 
TRACE IS STILL ON THE RISE AND AS RUNOFF CONTINUES A SIGNIFICANT 
AMOUNT OF WATER IS EXPECTED TO MOVE THROUGH THE FORT PIERCE WASH IN 
SOUTH CENTRAL WASHINGTON COUNTY OVER THE NEXT SEVERAL HOURS BEFORE 
DRAINING INTO THE VIRGIN RIVER AT ST GEORGE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3708 11358 3706 11339 3700 11335 3700 11354

$$

STRUTHWOLF
000 
WGUS55 KSLC 280719
FFWSLC
UTC053-280915-
/O.EXT.KSLC.FF.W.0012.000000T0000Z-080728T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
118 AM MDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 315 AM MDT

* AT 110 AM MDT...THE ST GEORGE POLICE DEPARTMENT REPORTED FLASH   
FLOODING ON THE FORT PIERCE WASH IN THE SOUTHERN PORTIONS OF ST 
GEORGE.

WATER WAS WITHIN 2 FEET OF ONE OF THE BRIDGES THAT CROSSES THIS WASH 
AND THE BRIDGE WAS CATCHING DEBRIS. 

FLASH FLOODING ON THIS WASH WILL CONTINUE THROUGH ABOUT 230 AM OR 
300 AM THEN WATERS ARE EXPECTED TO RECEDE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3708 11358 3706 11339 3700 11335 3700 11354

$$
000 
WGUS75 KSLC 280908
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
306 AM MDT MON JUL 28 2008

UTC053-280916-
/O.EXP.KSLC.FF.W.0012.000000T0000Z-080728T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
306 AM MDT MON JUL 28 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 AM MDT FOR SOUTH
CENTRAL WASHINGTON COUNTY...

WATER LEVELS ON THE FORT PEARCE WASH IN ST GEORGE HAVE LOWERED. 
THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3708 11358 3706 11339 3700 11335 3700 11354

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 4:30 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 27, 4:30 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT SUN JUL 27 2008

.SYNOPSIS...A WEAK DISTURBANCE WILL IMPACT MAINLY SOUTHERN AND
CENTRAL UTAH THROUGH TONIGHT. THE AIRMASS WILL SLOWLY BECOME DRIER
THROUGH THE EARLY PART OF THE WEEK BEFORE ANOTHER DISTURBANCE BRINGS
A WEAK COOL FRONT ACROSS FAR NORTHERN UTAH LATE TUESDAY. A MUCH
DRIER WESTERLY FLOW WILL THEN DEVELOP ACROSS THE AREA THROUGH LATE
IN THE WEEK.

&&

.DISCUSSION...THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN AND
CENTRAL UTAH THIS AFTERNOON AS EXPECTED. HOWEVER...CLOUD COVER
QUICKLY INCREASED OVER THE AREA DUE TO SUCH A LARGE AREA OF
CONVECTION. THESE CLOUDS HELPED REDUCE SURFACE INSOLATION AND AS A
RESULT HINDERED THE FURTHER DEVELOPMENT OF DEEP CONVECTION. RADAR
ECHOES HAVE NOT BEEN THAT IMPRESSIVE FOR THE MOST PART.
HOWEVER...WITH THE SHORTWAVE DISTURBANCE JUST ENTERING UTAH...THE
ADDED LIFT COULD STILL HELP PRODUCE A FEW GOOD STORMS THROUGH THE
EVENING HOURS. AS A RESULT...WILL LEAVE THE EXISTING FLASH FLOOD
WATCH IN PLACE. THE SHORTWAVE REMAINS OVER SOUTHERN UTAH THROUGH
MUCH OF THE NIGHT...SO SHOWERS AND THUNDERSTORMS WILL REMAIN A
POSSIBILITY FOR THE OVERNIGHT HOURS.

THE AIRMASS BEGINS TO DRY OUT FROM THE WEST TOMORROW.
HOWEVER...PLENTY OF MOISTURE WILL REMAIN AND...COMBINED WITH DECENT
LAPSE RATES...SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN. THESE
THUNDERSTORMS WILL STILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAIN...ESPECIALLY OVER THE SOUTHEAST. A WEAK DISTURBANCE WILL ALSO
BRUSH NORTHERN UTAH TOMORROW WHICH MAY HELP THUNDERSTORMS DEVELOP
OVER THE NORTH...EVEN WITH LIMITED MOISTURE THERE.

ON TUESDAY...A SHORTWAVE TROUGH MOVING ACROSS THE PACIFIC
NORTHWEST WILL BRIEFLY BACK THE WINDS TOWARDS THE SOUTH...DRAWING A
BIT OF MOISTURE BACK INTO THE NORTH. THIS SHOULD ALLOW SOME
THUNDERSTORM ACTIVITY TO CONTINUE. IN ADDITION...A JET STREAK
ASSOCIATED WITH THE SHORTWAVE WILL MOVE ACROSS NORTHWEST UTAH
TUESDAY AFTERNOON AND HELP ORGANIZE SOME THE STORMS. A WEAK COLD
FRONT THEN ENTERS NORTHWEST UTAH BEHIND THE SHORTWAVE AND THE
AIRMASS WILL DRY OUT MORE RAPIDLY UNDER A WESTERLY FLOW. IN
ADDITION...TEMPERATURES WILL BE SLIGHTLY COOLER ON WEDNESDAY THAN
THEY HAVE BEEN OF LATE. A WARMING TREND CAN THEN BE EXPECTED
THURSDAY THROUGH SATURDAY AS THE RIDGE STRENGTHENS OVER THE AREA
AGAIN. MOISTURE IS PROGGED TO RETURN TO THE AREA BY THE BEGINNING OF
NEXT WEEK.

&&

.AVIATION...NORTHWEST WINDS WILL PREVAIL AT THE SLC TERMINAL FOR THE
TIME BEING...BUT THUNDERSTORMS DEVELOPING TO THE SOUTH COULD SWITCH
THE WINDS TO SOUTHERLY AND PRODUCE OCCASIONAL GUSTS IN EXCESS OF
25KT BEFORE 01Z. OTHERWISE...EXPECT THE NORMAL SHIFT TO SOUTHERLY
BETWEEN 02-03Z. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT WINDS
COULD BECOME ERRATIC AS OTHER STORMS DEVELOP IN THE AREA. THE CHANCE
FOR A THUNDERSTORM MOVING DIRECTLY OVER THE SLC TERMINAL IS ABOUT 10
PERCENT THROUGH THIS EVENING. VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF ANY THUNDERSTORMS WITH CIGS REMAINING ABOVE 7000FT AGL.

&&

.FIRE WEATHER...DEEP MOISTURE IN PLACE ACROSS MUCH OF THE FIRE
DISTRICT WILL GRADUALLY DRY OVER THE NEXT COUPLE OF DAYS BUT
SCATTERED AFTERNOON THUNDERSTORMS ARE STILL POSSIBLE THROUGH
TUESDAY. THESE WILL BE DRIER STORMS WITH A SMALLER CHANCE OF WETTING
RAINS AND A GREATER CHANCE OF DRY LIGHTNING AND MICROBURST WINDS. A
GENERALLY DRY AIRMASS WILL THEN PERSIST THROUGH THE REST OF THE WEEK
WITH MOISTURE POSSIBLY BEGINNING TO RETURN FROM THE SOUTH NEXT
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH NOON THROUGH 10 PM THIS EVENING FOR CENTRAL
     AND SOUTHERN UTAH...UTZ012>016-517-518-019-020.
WY...NONE.

&&

PUBLIC/AVIATION...CHENG
FIRE WEATHER...WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 27, 4:30 AM MDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 AM MDT SUN JUL 27 2008

UTZ001>016-019>021-517-518-WYZ021-281200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
430 AM MDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE AND INSTABILITY WILL PRESENT AN ELEVATED FLASH FLOOD
POTENTIAL TODAY AS A DISTURBANCE MOVES ACROSS UTAH THIS AFTERNOON
AND TONIGHT.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF SOUTHERN UTAH.
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN AND FLASH FLOODING IS
POSSIBLE. AVOID FLASH FLOOD PRONE AREAS IN THE WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
 MOISTURE WILL LINGER ON MONDAY AND TUESDAY BUT DECREASE ACROSS
SOUTHWEST UTAH ON TUESDAY. A WEAK DISTURBANCE WILL ALSO PRODUCE
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN UTAH.
SIGNIFICANT DRYING IS EXPECTED ON WEDNESDAY. MOISTURE WILL SLOWLY
RETURN LATE IN THE FORECAST PERIOD AND INCREASE THUNDERSTORMS ACROSS
SOUTHERN UTAH. HOT TEMPERATURES ARE EXPECTED THURSDAY THROUGH
SATURDAY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:55 PM MDTAreal Flood AdvisorySLCIron37 min
Jul 27, 4:03 AM MDTFlash Flood WatchSLC18 hr
Jul 27, 5:28 PM MDTAreal Flood AdvisorySLCBeaver2 hr
Jul 27, 5:51 PM MDTAreal Flood AdvisorySLCBeaver114 min
Jul 27, 5:53 PM MDTAreal Flood AdvisorySLCIron2 hr

Nearby

Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.